Vancomycin Antibiotic Warning

A few days ago I received a frantic phone call from a woman who I have known for a long time. She knew what I had been through because of the antibiotic called Gentamicin and she wanted me to know about her love one who was in hospital. She was in shock and was on her way back to the hospital to try to give comfort and hope but she was so appalled because she too had been given Vancomycin by I.V after one of her mesh surgeries. She told me that she had no clue what this drug could do and now her loved one’s world is silent.

I have written all about my experience with Gentamicin but never really understood what could happen until after the I.V was stopped after 14 days and for the first time I experienced a horrifying situation that will never change. That was two years ago and I have had to learn how to live with it and I will give you the link to that blog at the bottom of this one.

First this will help you understand what this drug is used for and any others in this class of drug.

This class of drugs inhibit the synthesis of cell walls in susceptible microbes by inhibiting peptidoglycan synthesis. They bind to the amino acids within the cell wall preventing the addition of new units to the peptidoglycan. In particular, they bind to acyl-D-alanyl-D-alanine in peptidoglycan. So I had to look up this drug to give you this information. This will help you know what you need to know BEFORE you have any surgery.

Due to their toxicity, use of glycopeptide antibiotics is restricted to patients who are critically ill, who have a demonstrated hypersensitivity to the β-lactams, or who are infected with β-lactam-resistant species. These antibiotics are effective principally against Gram-positive cocci. They exhibit a narrow spectrum of action, and are bactericidal only against the enterococci. Some tissues are not penetrated very well by glycopeptides, and they do not penetrate into the cerebrospinal fluid.

History

Vancomycin was isolated in 1953, and used clinically from 1955. Approved in 1958 by FDA to treat penicillin resistant staphylococci. MRSA first seen in 1961.

Bleomycin was first discovered in 1966.

Teicoplanin was discovered in the early 1990s.

Telavancin is a semi-synthetic lipoglycopeptide derivative of vancomycin (approved by FDA in 2009).

Teicoplanin : While not approved for use in the U.S., teicoplanin was discovered in the early 1990s and is marketed in Europe. It has more fatty acid chains than vancomycin and is considered to be 50 to 100 times more lipophillic. Teicoplanin also has an increased half-life compared to vancomycin, as well as having better tissue penetration. It can be two to four times more active than vancomycin, but it does depend upon the organism. Teicoplanin is more acidic, forming water-soluble salts, so it can be given intramuscularly. Teicoplanin is much better at penetrating into leucocytes and phagocytes than vancomycin.[citation needed]

Since 2002, isolates of vancomycin-resistant Staphylococcus aureus (VRSA) have been found in the USA and other countries.

[Until 2000?] Glycopeptides used to be the last effective line of defense for cases of MRSA, however several newer classes of antibiotics have proven to have activity against MRSA, including, in 2000, linezolid of the oxazolidinone class, and in 2003 daptomycin of the lipopeptide class.

The reason she wanted me to write a blog about this drug is because when her loved one was given this drug, he woke up unable to hear and like ototoxicity from Gentamicin there is NO CURE!

You may wonder what you can do before you have any surgery to change what drugs are given to you unless it is a LAST resort to save your life. You can take the information with you to your surgeon and make it clear that unless there is no other drug available that can clear the infection, you are not giving him/her permission to use it. Take the research you have with you, so that you can assure your doctor you are informed about this drug and you do NOT want to live in a silent world.

When I was given gentamicin, my home healthcare nurses kept asking me if I could hear okay. I did not know what this drug could do and why it was so important to understand about ototoxicity before you have any surgery. Now I know more because I belong to a Facebook group called the Wobblers and they told me I will forever be like this. Living in a world of dizziness.

Now I can share with you a little of the visual issues that arise with continuous dizziness. A few days ago I lost my balance yet again and stubbed my toes. I was in agony and my foot quickly swelled and I had to rest up and could barely walk. I have fallen many times because of dizziness and I am so afraid of breaking bones because of the wobbling and the nerve damage in my right leg. I can tell you that I live in fear of being laid up for many weeks with one or more my appendages in a cast.

I can’t change what has happened to me, nor to her loved one but I can warn women so that you can know about certain antibiotic drugs. I constantly feel saddened by all that is happening to women all because of medical mesh and the amount of surgeries and infections we have to endure. This is why I work so hard to inform and warn.

Why hearing loss? This should help you understand why you should be aware of any drugs that could impair your ability to hear. Gentamicin can do the same and I don’t think anyone wants to go through all this and then live in a world of silence.

Intravenous use of vancomycin may cause damage to the auditory branch of the eighth cranial nerve. Permanent hearing loss has been reported. Tinnitus sometimes precedes the onset of deafness, which may progress despite withdrawal of the drug. Therapy with vancomycin, particularly if prolonged (> 10 days), should be administered cautiously in patients with preexisting auditory impairment or tinnitus, since it may delay the recognition or confound the diagnosis of a drug-induced ototoxic effect. To minimize the risk of toxicity, the usual dosage should not be exceeded, use with other ototoxic agents should be avoided, and serum drug concentrations should be periodically determined and dosage adjusted to maintain desired levels. Ototoxicity has generally been associated with serum vancomycin levels of 80 to 100 mcg/mL, although toxic reactions have also been reported at levels as low as 25 mcg/mL. Serial audiograms should be obtained in patients old enough to be tested, and the dosage reduced or therapy withdrawn promptly if signs and symptoms of toxicity develop.<br /><br />Oral vancomycin is generally not associated with systemic toxicity due to poor absorption from the gastrointestinal tract. However, clinically significant serum concentrations have been reported in some patients following multiple oral doses of vancomycin for active Clostridium difficile pseudomembranous colitis. Therefore, when vancomycin is administered orally, clinicians may want to heed the usual warnings and precautions associated with intravenous use of the drug.

Now you can read about Gentamycin and learn what this drug can do to you.

Learn about other drugs that can cause ototoxicity here

4 Comments

  1. Gina

    Well Linda I’m finally going to have my surgery on June 11th! I have been waiting for this day feels like forever. This information about the medications will be very helpful! I will make sure to mention it to Dr. Raz staff before surgery. You are a blessing and I am so lucky tobhave found your blog. Your an Angel. I will let you know how my surgery went.

    Reply
    1. lavalinda

      Gina that is wonderful. Stay in touch and let me know how you do. You have my email.

      Reply
  2. beth

    Gina,
    SO Happy for YOU!!! I found Dr Raz through Linda too!! I found her last June. Hard to believe it has been a year ago. I will never forget the day that I posted my first comment.. I had just been mutilated TWICE in One day!! I am 42 years old, my moma was taking care of me. I was dying.. I had been abused and butchered by local doctors here in Tn.
    I am so HAPPY TO YELLLL- I AM MESH FREE!!!! Dr.Raz removed the left over pieces of the mini arc sling from my body 3 weeks ago yesterday!! I have a lot of healing to do, but I am so much better! No pain and NO infection!
    I am SO ThankfuL for Linda! and Dr.Raz.

    Gina, you won’t be sorry! Best Wishes to YOU!
    Please let us know how you do.
    Take GOOD care! You don’t have many more days to go!

    Reply
  3. Gina

    Thank you so Much Beth, its always good to hear good things. I’m 40 going with my kids and husband. I’m so glad Linda found this wonderful doctor and everything she shares. Had it not been for her I don’t know what would have happened to me from taking teas to knowledge about medication. Its been a long journey and she has been my rock. Just by reading her blog got me through a lot. I discovered her blog in 2011, I believe. I will share because everyone heals differently. And everything is something with this mesh nightmare! I’m going in with a positive attitude and hoping for a good quick recovery.

    Reply

Leave a Comment

Your email address will not be published. Required fields are marked *